Open Access
2020 Critical scaling for an anisotropic percolation system on $\Z ^2$
Thomas Mountford, Maria Eulália Vares, Hao Xue
Electron. J. Probab. 25: 1-44 (2020). DOI: 10.1214/20-EJP533


In this article, we consider an anisotropic finite-range bond percolation model on $\mathbb {Z}^2$. On each horizontal layer $\{ (x,i)\colon x \in \mathbb {Z}\}$ we have edges $\langle (x,i),(y,i)\rangle $ for $1 \le |x-y|\le N$. There are also vertical edges connecting two nearest neighbor vertices on distinct layers $\langle (x,i),(x,i+1)\rangle $ for $x,i \in \mathbb {Z}$. On this graph we consider the following anisotropic independent percolation model: horizontal edges are open with probability $1/(2N)$, while vertical edges are open with probability $\epsilon $ to be suitably tuned as $N$ grows to infinity. The main result tells that if $\epsilon = \kappa N^{-2/5}$, we see a phase transition in $\kappa $: positive and finite constants $C_1, C_2$ exist so that there is no percolation if $\kappa <C_1$ while percolation occurs for $\kappa >C_2$. The question is motivated by a result on the analogous layered ferromagnetic Ising model at mean field critical temperature [11, J. Stat. Phys. 161, (2015), 91–123] for which the authors showed the existence of multiple Gibbs measures for a fixed value of the vertical interaction and conjectured a change of behavior in $\kappa $ when the vertical interaction suitably vanishes as $\kappa \gamma ^{b}$, where $1/\gamma $ is the range of the horizontal interaction. For the product percolation model we have a value of $b$ that differs from what was conjectured in that paper. The proof relies on the analysis of the scaling limit of the critical branching random walk that dominates the growth process restricted to each horizontal layer and a careful analysis of the true horizontal growth process, which is interesting by itself. This is inspired by works on the long range contact process [17, Probab. Th. Rel. Fields 102, (1995), 519–545]. A renormalization scheme is used for the percolative regime.


Download Citation

Thomas Mountford. Maria Eulália Vares. Hao Xue. "Critical scaling for an anisotropic percolation system on $\Z ^2$." Electron. J. Probab. 25 1 - 44, 2020.


Received: 16 March 2020; Accepted: 3 October 2020; Published: 2020
First available in Project Euclid: 22 October 2020

MathSciNet: MR4169170
Digital Object Identifier: 10.1214/20-EJP533

Primary: 60H15 , 60K35

Keywords: Branching random walk , critical scaling , percolation , renormalization argument

Vol.25 • 2020
Back to Top